Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Circulation. 2005 Nov 1;112(18):2851-6.

Cardiac troponin elevation, cardiovascular morbidity, and outcome after subarachnoid hemorrhage.

Author information

  • 1Department of Neurology, Columbia University College of Physicians and Surgeons, New York, NY, USA.

Abstract

BACKGROUND:

Cardiac troponin I (cTI) release occurs frequently after subarachnoid hemorrhage (SAH) and has been associated with a neurogenic form of myocardial injury. The prognostic significance and clinical impact of these elevations remain poorly defined.

METHODS AND RESULTS:

We studied 253 SAH patients who underwent serial cTI measurements for clinical or ECG signs of potential cardiac injury. These patients were drawn from an inception cohort of 441 subjects enrolled in the Columbia University SAH Outcomes Project between November 1998 and August 2002. Peak cTI levels were divided into quartiles or classified as undetectable. Adverse in-hospital events were prospectively recorded, and outcome at 3 months was assessed with the modified Rankin Scale. Admission predictors of cTI elevation included poor clinical grade, intraventricular hemorrhage, loss of consciousness at ictus, global cerebral edema, and a composite score of physiological derangement (all P< or =0.01). Peak cTI level was associated with an increased risk of echocardiographic left ventricular dysfunction (odds ratio [OR], 1.3 per quintile; 95% CI, 1.0 to 1.7; P=0.03), pulmonary edema (OR, 2.1 per quintile; 95% CI, 1.6 to 2.7; P<0.001), hypotension requiring pressors (OR, 1.9 per quintile; 95% CI, 1.5 to 2.3; P<0.001), and delayed cerebral ischemia from vasospasm (OR, 1.3 per quintile; 95% CI, 1.07 to 1.7; P=0.01). Peak cTI levels were predictive of death or severe disability at discharge after controlling for age, clinical grade, and aneurysm size (adjusted OR, 1.4 per quintile; 95% CI, 1.1 to 1.9; P=0.02), but this association was no longer significant at 3 months.

CONCLUSIONS:

cTI elevation after SAH is associated with an increased risk of cardiopulmonary complications, delayed cerebral ischemia, and death or poor functional outcome at discharge.

PMID:
16267258
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk